Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 17, 2021, 11:22 AM CDT for Montgomery County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 11:22 AM CDT (16:22 UTC)
- Expired
- Jul 17, 2021, 11:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS83 KICT 171622 SPSICT Special Weather Statement National Weather Service Wichita KS 1122 AM CDT Sat Jul 17 2021 KSZ099-171645- Montgomery KS- 1122 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Montgomery County in southeastern Kansas... * Until 1145 AM CDT. * At 1120 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Independence...moving southeast at 15 mph. wind gusts up to 40 mph will be possible with this storm and pea sized hail. * Locations impacted include... Coffeyville, Independence, Cherryvale, Caney, Dearing, Tyro, Liberty, Bolton, Elk City Lake, Independence Airport and Elk City State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3701 9595 3730 9585 3727 9552 3700 9560 TIME...MOT...LOC 1621Z 294DEG 12KT 3719 9579 $$ HAYES
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:39 AM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 17, 6:39 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 639 AM CDT Sat Jul 17 2021 .SHORT TERM...(Today through Monday night) Issued at 335 AM CDT Sat Jul 17 2021 Forecast concerns focus around thunderstorms and heavy rain potential through the weekend. Challenging forecast through about Monday, with periodic chances for thunderstorms. Rich/deep atmospheric moisture remains in place across the region. Coupled with good diurnal heating, this makes for a weakly to uncapped airmass, making it very easy to initiate thunderstorm development. Early morning observational analysis indicates thunderstorms festering across portions of south-central and southeast Kansas, within a zone of low-level warm advection and moisture transport just north of a stalled frontal zone. The primary concern with this activity is locally intense rainfall rates and associated potential flooding issues, although could see isolated occurrences of marginally severe hail and severe wet microburst winds. Thinking this activity will fester much of the night, although should gradually attempt to dissipate this morning as the low-level jet veers and weakens. Due to heavy rainfall the past few days, went ahead and hoisted a short-fuse flood watch across southeast Kansas through 1 PM today. If storms are ongoing and/or more storm development is expected, the day shift forecaster may need to extend this flood watch in time. Meanwhile, a secondary cluster/line of thunderstorms continues to propagate south/southeastward across central/southwest Nebraska. Favorable moist/unstable low-level inflow should support this activity surviving south/southeast into at least central Kansas early this morning, and possibly all the way into south-central Kansas by mid-late morning or so. Still quite a bit of uncertainty on how far south this complex will propagate...anticipate many forecast updates this morning. Depending on the system's strength and timing, an outflow boundary will likely lay out somewhere across southern Kansas, acting as yet another initiation point for hit-or- miss storms this afternoon-evening. Like yesterday, not expecting widespread severe weather, although could see isolated occurrences of quarter size hail and 60-70 mph microburst winds with the strongest activity. Locally heavy rainfall will continue to be a threat as well. Held onto slight chance to chance PoPs tonight, increasing from north to south early Sunday morning through Sunday, as deterministic and ensemble consensus approaches shortwave energy from the north. If the NAM, RAP, HRRR, and GEM models verify, could be looking at a rather expansive area of thunderstorms/squall line progressing south Sunday, with a threat for damaging winds and more heavy rainfall. This certainty is within the realm of possibility given the moist/unstable airmass amidst decent forcing and modestly increasing deep layer shear. Will hold onto modestly high PoPs Sunday night-Monday, as another lobe of shortwave energy drops south across Mid-America, along the eastern periphery of stout western CONUS upper ridging. However, if there indeed is an expansive thunderstorm complex that sweeps south across the region Sunday, PoPs may end up being much lower Sunday night-Monday, as the airmass will essentially be worked-over. Stay tuned. .LONG TERM...(Tuesday through Friday) Issued at 335 AM CDT Sat Jul 17 2021 While some differences exist, deterministic and ensemble mean consensus supports fairly quiet weather much of next week after Monday, as upper ridging slowly builds in from the west. Meanwhile, retrograding upper energy across the southern CONUS undercutting the western/central CONUS ridge should also support cooler than normal temperatures for at least Monday-Wednesday, with readings warming back closer to near/above normal for late week and next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 635 AM CDT Sat Jul 17 2021 Multiple clusters of showers and thunderstorms with heavy rain continue to impact the region this morning. Once cluster was located across southeast Kansas, while another complex of storms was drifting into central and south central KS. Locally heavy rain and MVFR/IFR will develop at times under the heaviest activity. An outflow boundary moving south may shift winds to the north/northeast across central KS impacting KRSL, KSLN and perhaps KGBD before becoming diffuse allowing an easterly wind to become reestablished. Showers and storms may return this afternoon and overnight as another complex of storms drops south out of Nebraska. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 71 88 69 / 40 20 40 40 Hutchinson 89 69 89 67 / 50 20 40 50 Newton 86 69 86 67 / 40 20 40 40 ElDorado 86 70 86 68 / 40 20 40 40 Winfield-KWLD 87 71 87 69 / 30 20 40 40 Russell 90 68 89 66 / 70 40 50 50 Great Bend 88 68 86 66 / 70 30 40 50 Salina 90 70 89 67 / 60 30 50 50 McPherson 89 68 87 66 / 50 20 50 50 Coffeyville 86 71 87 69 / 40 20 40 30 Chanute 86 71 86 69 / 40 20 30 30 Iola 86 70 85 68 / 30 20 30 30 Parsons-KPPF 86 71 87 69 / 40 20 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for KSZ052-053-069>072- 093>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jul 17, 4:03 AM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 403 AM CDT Sat Jul 17 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 403 AM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will impact the region today and tonight. While widespread severe weather is not expected, isolated occurrences of quarter size hail and 60-70 mph winds are possible. Additionally, pockets of very heavy rainfall and localized flooding concerns are likely, especially for portions of southeast Kansas where flooding is currently ongoing. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will continue Sunday and Monday, with the highest chances probably Sunday. A few severe thunderstorms are possible, capable of large hail and damaging winds. Pockets of heavy rainfall and localized flooding will also remain a concern, especially where flooding is currently ongoing across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Please relay severe weather, heavy rainfall, and flooding reports to the National Weather Service. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 17, 8:16 AM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Wichita KS 816 AM CDT Sat Jul 17 2021 KSZ095-096-099-100-171345- Montgomery KS-Wilson KS-Labette KS-Neosho KS- 816 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Montgomery County in southeastern Kansas... Southern Wilson County in southeastern Kansas... Western Labette County in southeastern Kansas... Southwestern Neosho County in southeastern Kansas... * Until 845 AM CDT. * At 815 AM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 5 miles southwest of Thayer to near Coffeyville... and moving east at 10 mph. wind gusts up to 40 mph will be possible with these storms. * Locations impacted include... Coffeyville, Independence, Neodesha, Cherryvale, Caney, Thayer, Edna, Dearing, Mound Valley, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Parsons Tri City Airport, Angola, Dennis, Elk City Lake and Big Hill Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. Frequent cloud to ground lightning is occurring with these storms. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9596 3743 9596 3753 9538 3700 9536 TIME...MOT...LOC 1316Z 279DEG 11KT 3745 9556 3704 9554 HAYES
Special weather statement, Jul 17, 8:22 AM CDT, 3 hours before
Special Weather Statement
National Weather Service Wichita KS
822 AM CDT Sat Jul 17 2021
KSZ050-067-082-083-171345-
Reno KS-Rice KS-Sedgwick KS-Kingman KS-
822 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
Southwestern Sedgwick County in south central Kansas...
Northern Kingman County in south central Kansas...
* Until 845 AM CDT.
* At 821 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 8 miles southwest of Sterling to Cheney...and moving
southwest at 10 mph.
wind gusts up to 50 mph will be possible with these storms along
with pea sized hail.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Sterling, Cheney, Haven,
Nickerson, Garden Plain, Pretty Prairie, Norwich, Arlington, Turon,
Partridge, Sylvia, Alden, Plevna, Abbyville, Yoder, Murdock and
Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3770 9846 3805 9847 3829 9828 3818 9794
3769 9761 3747 9777 3747 9781 3742 9781
3740 9782
TIME...MOT...LOC 1321Z 090DEG 3KT 3810 9828 3765 9780
HAYESLocal storm report, Jul 17, 9:13 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
913 AM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLOOD KINGMAN 37.63N 98.16W
07/17/2021 KINGMAN KS LAW ENFORCEMENT
HEAVY RAIN WITH SOME MINOR ROAD FLOODING WAS
BEING REPORTED ACROSS THE NORTHERN HALF OF
THE COUNTY.
&&
CHLocal storm report, Jul 17, 10:15 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 AM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM FLOOD 1 SE INDEPENDENCE 37.22N 95.71W
07/17/2021 MONTGOMERY KS LAW ENFORCEMENT
UNOFFICIAL 2.75 TO 3 OF RAIN IN THE LAST
HOUR. N. PARK BLVD AT SYCAMORE IS CLOSED,
AND WE HAVE SOME FLOODING ALONG WHISKEY
CREEK IN THE AREA OF 20TH AND SYCAMORE.
STILL ACCESSING THE AREA.
&&
CHLocal storm report, Jul 17, 10:36 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLOOD INDEPENDENCE 37.23N 95.72W
07/17/2021 MONTGOMERY KS LAW ENFORCEMENT
ALONG WHISKEY CREEK. NORTH 18TH, NORTH 19TH
T SYCAMORE STREET FLOODED AND AROUND THE
HOUSES. SYCAMORE AND 19TH CLOSED DUE TO HIGH
WATER. SO. 19TH STREET ALONG WHISKEY CREEK,
FLOOD WATER UP AROUND THE HOUSES. WE ARE
CHECKING ON RESIDENTS NOW. ACCIDENT 400/ 75,
CAR HYDROPLANED INTO A CULVERT, FIRE-EMS
DOING A WATER RESCUE OF TWO PEOPLE IN THE
VEHICLE. - INDEPENDENCE, KS.
&&
CHSpecial weather statement, Jul 17, 11:22 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1122 AM CDT Sat Jul 17 2021 KSZ099-171645- Montgomery KS- 1122 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Montgomery County in southeastern Kansas... * Until 1145 AM CDT. * At 1120 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Independence...moving southeast at 15 mph. wind gusts up to 40 mph will be possible with this storm and pea sized hail. * Locations impacted include... Coffeyville, Independence, Cherryvale, Caney, Dearing, Tyro, Liberty, Bolton, Elk City Lake, Independence Airport and Elk City State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3701 9595 3730 9585 3727 9552 3700 9560 TIME...MOT...LOC 1621Z 294DEG 12KT 3719 9579 HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:08 AM CDT | Areal Flood Warning | ICT | Cowley | 8 hr |
| Jul 17, 2:16 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 17, 2:32 AM CDT | Flash Flood Warning | ICT | Cowley | 109 min |
| Jul 17, 3:17 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 10 hr |
| Jul 17, 4:17 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Jul 17, 5:45 AM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Jul 17, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 36 min |
| Jul 17, 7:29 AM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jul 17, 8:04 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 17, 8:16 AM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Jul 17, 8:22 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 23 min |
| Jul 17, 9:11 AM CDT | Areal Flood Warning | ICT | Kingman, Reno, Sedgwick | 4 hr |
| Jul 17, 9:33 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 8 hr |
| Jul 17, 10:47 AM CDT | Flash Flood Warning | ICT | Montgomery, Wilson | 3 hr |
| Jul 17, 11:42 AM CDT | Special Weather Statement | ICT | Wilson, Woodson | 33 min |
| Jul 17, 1:54 PM CDT | River Flood Warning | ICT | Wilson | 18 hr |
| Jul 17, 2:09 PM CDT | River Flood Warning | ICT | Wilson | 7 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.